First responders face multiple safety hazards during every shift they work, and they never know where the next call will take them. Along with the threats they have suffered for years, emergency medical responders, firefighters, rescue workers and law enforcement workers now also face the dangers associated with the opioid epidemic that grips California and other states. If you are in one of these occupations, you may not only be risking exposure to opioids at the scenes of overdoses but also traffic stops, searches, arrests and other emergencies.
The arrival of fentanyl, a synthetic opioid, has exacerbated the risks first responders must face. Authorities say it is much more potent and provides a bigger rush than traditional opioid drugs such as heroin.
Power and potency
The U.S. Drug Enforcement Administration says fentanyl can be up to 100 times more powerful than morphine, and the potency can be up to 50 times higher than that of heroin. Only two to three milligrams of fentanyl — about as much as five to seven grains of salt — can cause respiratory depression or arrest, and it might even prove fatal. Criminal organizations manufacture counterfeit fentanyl pills, each containing about one milligram of the synthetic opioid. Their potential revenue income from one kilogram is between $10 million and $20 million.
Precautions you can take
Safety authorities say that skin contact by handling fentanyl capsules, tablets or liquids is dangerous. However, breathing in even the smallest amount of its powder could cause severe health problems and possibly death. The following precautions might improve your chances of avoiding opioid hazards:
- Policies and procedures: Make sure to comply with all safety policies while following the procedures of your employer and safety organizations like the Occupational Safety and Health Administration.
- Be prepared: Make sure you are never caught unprepared by attending all training sessions to stay up to date on work practices at scenes where fentanyl is present, and also the decontamination procedures.
- Wear gloves: Wear gloves if you suspect the presence of any hazardous drugs at any location.
- Personal protective equipment: Wear the prescribed PPE such as safety glasses that offer chemical eye protection and a respirator or dust mask that complies with the requirements of the National Institute for Occupational Safety and Health. Also, avoid any actions that might cause powdered drugs to be disturbed and become airborne.
Symptoms of exposure:
First responders must keep a close watch on each other, and if a coworker experiences slow or no breathing, unresponsiveness, drowsiness, and pinpoint or constricted pupils, it might indicate exposure to fentanyl. Remove that person to an uncontaminated area with fresh air, and have a trained member of the team administer naloxone. This fentanyl overdose antidote might reverse the effect of the fentanyl if administered immediately. The potency and purity of the fentanyl will determine how many dosages of naloxone will be necessary.
If you suffer the consequences of opioid exposure, you will be entitled to financial assistance to assist with medical expenses and lost wages. You can claim benefits through the workers’ compensation system of California. However, this involves complicated legal and administrative steps, and seeking the support and guidance of an experienced attorney could simplify the process.